Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia-like shortness of breath?
Sep 18, 2002

Hi, I have HCV and am having some disagreement with my doc. I am on Rebetrol 800 with Peg Interferon. My current hemoglobin is 10.8. Many days I cannot get out of bed except to use the bathroom. Then I go right back to sleep. I sleep probably 18-20 hours per day.

My doc does not think this is anemia related. He thinks I am depressed. He says that anemia is like an exertion related phenomenon, like being short of breath. I feel sure this is being caused by Rebetrol because once when I stopped the Rebetrol the symptoms went away.

Can anemia cause my symptoms?

Thanks

Response from Dr. Frascino

Hello,

Thanks for writing. Combination therapy for HCV with Rebetrol and Peg Interferon is a common cause of anemia. I don't' know if you are a man or woman, but either way, you are definitely anemic. The normal range of hemoglobin is 14-18 g/dL for men and 12-16 g/dL for women. The symptoms of anemia can include exercise intolerance and shortness of breath on exertion, as your doctor suggests. However, the most common symptom is fatigue. Other symptoms could include rapid heartbeat, paleness, headaches, decreased sex drive, and inability to concentrate.

Can depression cause fatigue? Yes, it can. However, the cause of fatigue is often multifactorial, which means more than one condition could be contributing simultaneously. I certainly believe your anemia could be (and probably is) a significant component of your extreme tiredness.

The treatment of choice for this type of drug-induced anemia is Procrit. Procrit is a medication that stimulates your body to make new red blood cells. It's self-administered once per week by a small injection. It is highly effective and has an excellent safety track record.

Talk to your doctor again. If he/she is not willing to work with you, I'd suggest you search for a more compassionate and competent physician.

Certainly search for and treat other causes of fatigue, but there is not doubt you would benefit from treatment of your anemia right away. Remind your doctor to check your iron stores and provide iron supplementation as needed as you begin your Procrit therapy.

Write back and let us know how you are doing.

Good luck.

Dr. Bob


Previous
kidney
Next
Please DR BOB Consumed with exudate

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement